[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 22, 1974

Cutaneous Complications in Immunosuppressed Renal Homograft Recipients

Author Affiliations

From the Division of Dermatology, Department of Medicine, and Department of Surgery, University of Colorado Medical Center, Denver. Dr. Kahn is now at the Parkway Medical Plaza, North Miami Beach.

JAMA. 1974;229(4):419-424. doi:10.1001/jama.1974.03230420031020
Abstract

Skin complications were studied in a consecutive series of 200 renal transplant patients treated with immunosuppressive agents. Cushing syndrome changes were the most common reaction, more than half of the patients having altered fat distribution, steroid-induced acne, atrophic and friable skin, striae, dry skin, and keratosis pilaris. Cytotoxic alopecia was encountered in 54%, but hair regrew in all cases. Skin infections were common, especially verrucae (43%), herpes simplex (35%), herpes zoster (13%), and tinea versicolor (18%). De novo skin cancers occurred in 3.5%. Other disorders included acanthosis nigricans, cold intolerance of the front teeth, metastatic calcification, red lunulae of the nails, and hyperpigmentation of exposed skin.

Skin complications in transplant patients ranged from minor annoyances to life-threatening conditions. The frequency of dermatologic problems and the possible sequelae stress the need for periodic examinations by a dermatologist and for education of the patients in the care of their skin.

(JAMA 229:419-424, 1974)

×